I frequently get questions by email or by comment. If it's simple, I might fire off an answer. If it's about a personal medical problem, I either don't answer, or send a standard disclaimer to seek medical care. If it's a really interesting question, I blog. Today, I blog.
The question regarded the ubiquitous commercials for erectile dysfunction treatments (see this excellent post for an overview of the topic of ED drugs). As anyone who has a TV knows, the commercials always have the pleasant warning of "if you have an erection lasting more than four hours, seek immediate medical help."
An erection lasting more than four hours, in the absence of sexual stimulation, is known as "priapism". It is named after a Greco-Roman god who was usually portrayed with large, turgid phallus. Priapism is a bad thing. It can lead to permanent dysfunction of the penis, and even to gangrene.
In adults (yes, this also affects children), the plurality of cases of priapism are idiopathic, meaning a cause isn't found. After that come various pharmacologic exposures, followed closely by sickle cell disease. Causes of priapism are generally divided into two categories, ischemic (meaning low blood flow) and non-ischemic. Non-ischemic causes include trauma---we will not speak of this.
I've been scouring the literature for a breakdown of pharmacologic causes of priapism, but I haven't been able to get reliable data on frequency. There are a number of psychotherapeutic and antihypertensive drugs that can do it, but reports of Viagra and it's brethren causing priapism are few and far between. The big offenders are papaverine and other drugs that are injected into the penis to treat erectile dysfunction---a case of too much of a good thing.
But let's get to the meat of the issue---how can this happen?
Erections require the flow of arterial blood into the corpora cavernosa of the penis, and prevention of outflow of blood. A problem with either of these mechanisms can lead to priapism. A significant clinical example is sickle cell disease.
Sickle cell disease affects about 1/500 African Americans (counted by affected births), and about 1/1200 Hispanic Americans. It's genetic defect and inheritance is very well understood, and therefore somewhat predictable with good genetic counseling.
In medical school we are taught about the way the red blood cells (RBCs) of sickle cell patients will deform under stress, losing their toroid shape in favor of a sickle or crescent shape.
These sickled cells get lodged in small blood vessels, blocking them and causing distal tissue to suffer from hypoxia (lack of oxygen) leading to even more sickling. When this happens, a patient experiences a painful sickle cell crisis. Research is discovering more and more about this process. There is more to sickle cell disease then sickled cells.
In sickle cell disease (as well as other blood diseases) there is an increased rate of destruction of RBCs (hemolysis). The chronic increase in hemolysis leads to a depletion of available intravascular nitric oxide (NO), a potent vasodilator.
Sildenafil (Viagra) increases availability of NO, leading to erections in normal subjects. In people with depleted NO, sildenafil actually seems to allow for escape of blood from the corpora cavernosa, leading to relief of priapism.
Priapism has many causes. Oral anti-impotence drugs are one cause (albeit not a major one), but strangely enough, they might, in some cases, turn out to be the cure.
Taylor, J.G., Nolan, V.G., Mendelsohn, L., Kato, G.J., Gladwin, M.T., Steinberg, M.H., Reitsma, P.H. (2008). Chronic Hyper-Hemolysis in Sickle Cell Anemia: Association of Vascular Complications and Mortality with Less Frequent Vasoocclusive Pain. PLoS ONE, 3(5), e2095. DOI: 10.1371/journal.pone.0002095
Nolan, V.G. (2005). Hemolysis-associated priapism in sickle cell disease. Blood, 106(9), 3264-3267. DOI: 10.1182/blood-2005-04-1594
Burnett, A.L. (2006). Long-term oral phosphodiesterase 5 inhibitor therapy alleviates recurrent priapism . Urology, 67(5), 1043-1048.
Fascinating! I learned several new things. Your synopsis of sickle cell was particularly enlightening. You presented a good amount of detail quite clearly. As a non-medical professional, I had a somewhat abstract idea of the mechanisms involved, but this article gave me a much deeper understanding.
Now that that's out of the way, I can snicker like a Jr. high student. You said "penis"! 8-D
Great post! I knew that sickle cell could cause priapism, but I had no idea how it happened.
Question: How often does this occur in children? Since they are far less likely to be on antihypertensives or erectile dysfunction drugs, is it usually due to psychotherapeutics or is there some other cause?
Question 2: In women, the clitoris also gets swollen with blood during sexual arousal, can women also get priapism?
Yes, women can suffer from "clitorism", although it's not as well studied (surprised?).
The rate in men with SCD under 20 years of age is about 30% for at least one episode.
For over 20, it's probably above 40%.
a clear-cut case of "just say NO."
I had heard from a urologist who specialized in treating ED that the first thing to try with priapism is to take a pseucdephedrine. Any comments?
Since pseudo ephedrine is now behind the counter in many pharmacies, this would increase the embarassment factor.
Priapism is a medical emergency usually treated in the ER.
Pseudoephedrine is only used (AFIK) in minor cases that don't quite cross that 4 hour threshold.
Usually, in low-flow priapism, it is necessary to aspirate blood directly out of the corpora cavernosa and possibly inject medications related to pseudoephedrine directly into the penile tissue.
Really, it's a good time all 'round.
Interesting post. My question, then, is this: Why do you suppose that that particular disclaimer is included with the ED ads? Here's a cynical thought: could it be that they're implanting (poor choice of words there) the idea that a multi-hour erection is a possibility with these drugs?
Why do you suppose that that particular disclaimer is included with the ED ads? Here's a cynical thought: could it be that they're implanting (poor choice of words there) the idea that a multi-hour erection is a possibility with these drugs?
The disclaimer may well have been based on the advice of lawyers rather than scientists. Consider this scenario: Your drug produces erections. A man files a suit, claiming that your drug was responsible for his priapism associated gangrene, resulting in life-long sexual disability. In court, his lawyer asks, "You knew that your drug produces erections, yet you did not warn users that an excessively prolonged erection is dangerous? Why not? Oh, so you thought that your drug, even though it produces erections, can't produce one that lasts too long? Not ever? Are you absolutely certain? Can you prove that it was not responsible for what happened to my client, who never experienced anything of the sort before he took your drug?"
Aspirate and inject .... yeowtch!
Given the easy access to Viagraand its ilk via the internet, is the incidence increasing?
Here's a cynical thought: could it be that they're implanting (poor choice of words there) the idea that a multi-hour erection is a possibility with these drugs?
Good point, FTS: I do not have peer-reviewed published data here, but every pharma marketing person to whom I have spoken implied that this is a case of the side effect you want to promote. The FDA DTC marketing rules require that high-prevalence or high-urgency side effects be advertised so why not take lemons and make lemonade, even when it's a rare side effect.
btw, superb post, Doc.
"Non-ischemic causes include trauma---we will not speak of this."
Oh no you don't! You don't get my curiosity up without a good explanation of what's going on!
Should I guess some freak spinal nerve injury? Morbidly curious minds gotta know!
'let's get to the meat of the issue' Hang your head in shame, PalMD (actually it was rather good).
I remember many years ago a New Scientist story about a gentleman of eccentric habits who used to inject cocaine solution down his urethra. This caught up with him in the form of a priapasm, after a few days of which and the apearance of a few alarming colours, he went to the doctor. Most of his extremities were by this point gangrenous and were amputated. I was about 15 when I read it, and my eyes were out like organ-stops.
I suffered from priaprism and was told that the cause was from my use of the antidepressant trazodone. I am also gay and can this be used as a cause for having a sexual organ reassignment?
I suffered from priaprism and the cause was associated with the use of the antidepressant trazodone. Is this a possibility? I am also gay and this injury has left me sexually dysfunctional. Is a sexual organ reassignment by surgery a possibility?